Tornadoes · United States · Virginia · 2002
F1 tornado, Bedford City, Virginia, April 28, 2002
This F1 tornado ran 0.5 miles across Bedford County on April 28, 2002, touching down at 4:31 PM EDT and reaching 100 yards wide. It killed nobody, and did $1.2 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- April 28, 2002
- Touchdown
- 4:31 PM EDT (20:31 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.2 million
- County
- Bedford County
- Touchdown point
- 37.330, -79.530
- Lift-off point
- 37.330, -79.520
- Record number
- 576
What the Weather Service recorded
Thunderstorms during the afternoon and evening of the 28th produced two tornadoes, damaging winds, and hail up to golfball size.A tornado formed in Bedford City and traveled east one half mile before dissipating. The storm then produced sporatic wind damage for about the next 7.5 miles or from .5 east-southeast of Bedford City to 8 east-southeast of Bedford City, causing mainly damage to trees and power lines. A second tornado developed 8 miles east-southeast of Bedford City in Bedford County and remained on the ground for 10 miles before lifting about 5.5 miles west-northwest of Rustburg in Campbell County. Sporatic wind damage then occurred from 5.5 west-northwest of Rustburg to Rustburg. These winds destroyed several mobile homes, damaged about two dozen other mobile homes and knocked down trees.Many vehicles had windows broken out by hail in New Castle.Thunderstorm winds downed trees onto Route 40 in Keysville, downed trees in Halifax, snapped a power pole in Danville, downed trees in Clover, and downed trees onto Reed Lane in Willis.
A tornado formed in Bedford City and traveled east 1/2 mile before dissipating. The tornado destroyed four businesses and damaged 25 homes, 58 businesses, several dozen vehicles, and one church.
A second tornado developed 8 miles east-southeast of Bedford City in Bedford County and remained on the ground for 5 miles before crossing over into Campbell County. This tornado injured one person, destroyed seven homes, three businesses, and about two dozen farm buildings. The tornado damaged about 129 other homes, 39 businesses, and a tractor trailer. Numerous trees were toppled.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:05 UTC | 20:45 UTC | Severe Thunderstorm Warning | RNK |
| 20:05 UTC | 20:45 UTC | Severe Thunderstorm Warning | RNK |
| 20:47 UTC | 21:15 UTC | Tornado Warning | RNK |
| 21:34 UTC | 22:00 UTC | Severe Thunderstorm Warning | RNK |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles. The outlook in force was issued at 20:04 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the tornado touched down at Apr 28, 3:45 PM EDT, 46 minutes earlier.
Area forecast discussion, Apr 28, 3:45 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 345 PM EDT SUN APR 28 2002 A TROUBLESOME COLD FRONT SPAWNING SEVERE WEATHER WILL PASS THRU THE EAST COAST STARTING THIS AFTN/EVENING. GOING TO KEEP SHOWER AND THUNDERSTORMS IN FOR THIS EVENING THRU 900 PM. COLD FRONT WILL PASS THRU CWA AROUND MIDNIGHT WITH CAA TO FOLLOW. WINDS WILL PICK UP TO 15-25 MPH ACROSS MOST OF RNK CWA WITH 20-30 MPH IN HIGHER ELEVATIONS. PRESSURE RISES DECREASE TOWARD THE EARLY MORNING HOURS...SO NOT EXPECTING TO ISSUE WIND ADV. 850 JET WILL MIX DOWN CREATING A FEW GUSTS BUT AGAIN NOT ADV CRITERIA. GOING TO CONTINUE WITH A MILD NIGHT...ESPECIALLY IN THE PIEDMONT WITH COLDER AIR SLOW TO ARRIVE. MONDAY...COOLER...DRIER AIR FILTERS IN WITH NW FLOW AND NORMAL TEMPS. WINDS WILL ALSO REMAIN BREEZY AND BEGIN TO SUBSIDE AFTER SUNSET. MONDAY NIGHT...HIGH PRESSURE OVER THE REGION SHOULD AID IN DECOUPLING WINDS AND PROVIDE A COOL COMFORTABLE NIGHT. TUE...COOL AIR LINGERS AS AN INCOMING WARM FRONT MOVES UP FROM THE SW. RNK IN STABLE AIR...SHOWERS TO START TUE NIGHT. EXTENDED...TUE NIGHT-FRI MORNING...QUASI-STATIONARY FRONT SAG ACROSS MID ATLANTIC. DEPENDING ON ITS POSITION WILL DETERMINE PCPN INTENSITY. FOR NOW...EXPECTING SHOWERS TUE NIGHT-WED NIGHT...THEN SHOWERS AND THUNDERSTORMS FOR THU/THU NIGHT...AND SHOWERS FRI MORNING. ROA 51 69 45 74 / 60 0 0 0 LYH 49 71 40 75 / 60 0 0 0 DAN 57 75 43 78 / 60 0 0 0 BLF 42 59 44 69 / 30 0 0 0 LWB 39 57 37 66 / 30 0 0 0 BCB 42 65 40 70 / 50 0 0 0 TNB 41 63 39 70 / 30 0 0 0 .RNK... NC...NONE. VA...TORNADO WATCH UNTIL 500 PM EDT SUNDAY FOR ZONES VAZ007... VAZ009>012...VAZ015. VA...TORNADO WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES VAZ013>14...VAZ016>020...VAZ022>024...VAZ032>035...VAZ043>047... VAZ058>059. WV...TORNADO WATCH UNTIL 500 PM EDT SUNDAY FOR ZONES WVZ042>045. STONEFIELD
In the hours before
Special weather statement, Apr 28, 11:20 AM EDT, 5 hours 11 minutes before
VAZ011>014-016>020-022>024-033>035-045>047-281715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1120 AM EDT SUN APR 28 2002 ...SCATTERED THUNDERSTORMS AND HEAVY RAIN CONTINUES ACROSS WESTERN AND SOUTHWEST VIRGINIA... THE LEADING EDGE OF A BAND OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS EXTENDED FROM AMHERST SOUTHWEST ACROSS ROCKY MOUNT TO NEAR GALAX. THE BAND EXTENDED WESTWARD TO NEAR WARM SPRINGS...IN BATH COUNTY SOUTHWESTWARD TO NEAR PEARISBURG. THE STORMS AND RAIN ARE MOVING EASTWARD AROUND 40 MPH. THE MAJOR PROBLEM SO FAR THIS MORNING HAS BEEN THE PONDING OF WATER ON THE HIGHWAYS AND IN LOW LYING AREAS. RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE BEEN REPORTED FROM BATH COUNTY IN VIRGINIA...WEST ACROSS GREENBRIER COUNTY WEST VIRGINIA. ADDITIONAL RAINFALL IS LIKELY BY THIS AFTERNOON. MOTORISTS NEED TO BE ALERT FOR POSSIBLE PONDING OF WATER. DOC
Special weather statement, Apr 28, 12:41 PM EDT, 3 hours 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- WVZ042>045-282200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1241 PM EDT SUN APR 28 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING... THUNDERSTORMS DEVELOPING ALONG A COLD FRONT OVER OHIO AND KENTUCKY ARE EXPECTED TO MOVE EAST INTO THE APPALACHIANS THIS AFTERNOON. SOME OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS. THE STORM SPOTTER NETWORK MAY BE ACTIVATED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, Apr 28, 3:10 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0303 PM 5NE HINTON WV 1.00 INCH HAIL
04/28/02 SUMMERSLocal storm report, Apr 28, 4:06 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0344 PM 3W NEW CASTLE VA 1.00 INCH HAIL
04/28/02 CRAIG
0403 PM FINCASTLE VA 1.50 INCH HAIL
04/28/02 BOTETOURT
318 PM 14E HINTON WV 1.00 INCH HAIL
04/28/02 SUMMERSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Roanoke, VA (KRNK), 12:00Z
8.5 hours before the tornado, 15 km from the path. April 28, 2002.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -448 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 370 m²/s²
- 0-3 km storm-relative helicity
- 435 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.6 K/km
Roanoke, VA (KRNK), 00:00Z
3.5 hours after it, 15 km from the path. April 29, 2002.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -46 J/kg
- Surface CAPE
- 857 J/kg
- Mixed-layer LCL
- 1507 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 280 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.5
- 0-3 km lapse rate
- 7.5 K/km
The radar
The Roanoke radar (KFCX), 75 km away, was scanning. The volume nearest the touchdown began at 20:29 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2002 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are
The other tornadoes of April 28, 2002
37 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 28 | 1:07 AM CDT | F2 | Saline, IL | 7.5 | 200 | 3 | $3.5 million | |
| April 28 | 1:18 AM CDT | F3 | Union, IL | 19.3 | 400 | 1 | 10 | $8.0 million |
| April 28 | 1:46 AM CDT | F2 | Johnson, IL | 7.0 | 400 | 2 | $100,000 | |
| April 28 | 1:59 AM CDT | F3 | Pope, IL | 22.0 | 200 | 1 | $440,000 | |
| April 28 | 2:29 AM CDT | F0 | New Madrid, MO | 0.1 | 70 | |||
| April 28 | 2:35 AM CDT | F1 | Crittenden, KY | 2.0 | 100 | $20,000 | ||
| April 28 | 2:39 AM CDT | F1 | Crittenden, KY | 1.0 | 200 | $3,000 | ||
| April 28 | 2:40 AM CDT | F1 | Lake, TN | 3.5 | 75 | $750,000 | ||
| April 28 | 2:49 AM CDT | F3 | Crittenden, KY | 22.0 | 880 | 26 | $17 million | |
| April 28 | 3:05 AM CDT | F2 | Breckinridge, IN to KY | 32.3 | 150 | 1 | 19 | $1.6 million |
| April 28 | 3:40 AM CDT | F1 | Ohio, KY | 9.5 | 100 | $500,000 | ||
| April 28 | 4:55 AM EDT | F1 | Hardin, KY | 2.0 | 60 | $150,000 | ||
| April 28 | 4:00 AM CDT | F0 | Henry, TN | 5.0 | 50 | $50,000 | ||
| April 28 | 4:35 AM CDT | F1 | Edmonson, KY | 3.0 | 100 | $100,000 | ||
| April 28 | 7:34 AM CDT | F3 | Rutherford, TN | 3.2 | 350 | 31 | $2.3 million | |
| April 28 | 7:45 AM CDT | F2 | Cannon, TN | 0.9 | 30 | |||
| April 28 | 1:58 PM EDT | F2 | Stark, OH | 7.2 | 440 | 2 | $46 million | |
| April 28 | 2:35 PM EDT | F0 | Mercer, PA | 6.0 | 50 | $150,000 | ||
| April 28 | 2:45 PM EDT | F1 | Mercer, PA | 16.0 | 200 | $1.0 million | ||
| April 28 | 2:50 PM EDT | F0 | Erie, NY | 0.7 | 25 | $40,000 | ||
| April 28 | 3:01 PM EDT | F1 | Butler, PA | 7.0 | 50 | $200,000 | ||
| April 28 | 3:15 PM EDT | F1 | Marshall, WV | 1.0 | 150 | $100,000 | ||
| April 28 | 3:45 PM EDT | F0 | Armstrong, PA | 4.0 | 150 | $170,000 | ||
| April 28 | 3:50 PM EDT | F2 | Allegany, NY | 6.5 | 300 | $500,000 | ||
| April 28 | 4:00 PM EDT | F2 | Indiana, PA | 5.0 | 250 | 1 | $750,000 | |
| April 28 | 4:10 PM EDT | F1 | Indiana, PA | 2.0 | 100 | 1 | $250,000 | |
| April 28 | 3:42 PM CDT | F0 | Maury, TN | 0.1 | 10 | |||
| April 28 | 4:43 PM EDT | F2 | Bedford, VA | 10.0 | 150 | 12 | $6.0 million | |
| April 28 | 4:55 PM EDT | F2 | Shenandoah, VA | 4.0 | 75 | 2 | $1.6 million | |
| April 28 | 5:55 PM EDT | F1 | Columbia, PA | 6.0 | 30 | $90,000 | ||
| April 28 | 6:13 PM EDT | F1 | Lebanon, PA | 1.5 | 150 | $780,000 | ||
| April 28 | 6:56 PM EDT | F4 | La Plata tornado, MD | 38.0 | 650 | 3 | 122 | $124 million |
| April 28 | 7:02 PM EDT | F2 | Charles, MD | 3.0 | 100 | $1.0 million | ||
| April 28 | 7:35 PM EDT | F1 | Greensville, VA | 6.0 | 150 | 3 | $750,000 | |
| April 28 | 7:42 PM EDT | F1 | Calvert, MD | 5.0 | 50 | $10,000 | ||
| April 28 | 7:55 PM EDT | F3 | Dorchester, MD | 18.0 | 150 | $150,000 | ||
| April 28 | 8:28 PM EDT | F0 | Wicomico, MD | 4.0 | 100 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.